Tornadoes · United States · Georgia · 2008

EF3 tornado, Seney to Cartersville Arpt, Georgia, March 15, 2008

From Seney to Cartersville Arpt, this EF3 tornado ran 16.9 miles across Polk, Floyd and Bartow counties on March 15, 2008, touching down at 12:25 PM EDT and reaching 880 yards wide. It killed 2 people and injured 2, and did $7.5 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
March 15, 2008
Touchdown
12:25 PM EDT (16:25 UTC)
Lifted
12:45 PM EDT (16:45 UTC)
On the ground
20 minutes
Path length
16.9 miles (27.2 km)
Path width
880 yards (805 m)
Deaths
2
Injuries
2
Property damage
$7.5 million
Counties
Polk, Floyd and Bartow counties
Touchdown point
34.090, -85.110
Lift-off point
34.120, -84.850
Record number
0803151025-01

The damage survey

13 damage points were recorded along this path by NWS FFC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 150 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

The pattern that began to evolve on March 14th continued and intensified on March 15th. A stationary front remained draped across north Georgia from near Atlanta to Athens. South of this front, the air mass was becoming increasingly warm, moist and unstable. Meanwhile, aloft, a low amplitude, yet vigorous short wave embedded within a fast zonal flow, was tracking rapidly eastward from the mid south into the southeast. Strong shear and high helicity combined with the unstable air mass and the frontal boundary to allow repeated severe thunderstorms to develop and track eastward along the boundary across north Georgia. The activity began early in the day as a complex of thunderstorms moved into the area from Alabama and continued until nearly midnight. As the day progressed, especially during the afternoon, the development of the activity gradually progressed further south and by midnight had reached the south and southeast parts of the state. Numerous severe thunderstorms and tornadic supercells were observed throughout the day.||Historical records indicate that this was one of the most significant severe weather days for the Peachtree City Weather Forecast Office with more events and warnings than had been observed since May 2003.

A ground and aerial survey conducted by the National Weather Service Forecast Office in Peachtree City, GA in cooperation with the Georgia State Patrol and local emergency managers confirmed that an EF3 tornado had touched down in extreme north central Polk county, just east of the town of Seney near the intersection of Georgia Highway 101 and the Floyd county line. The tornado then tracked approximately 16 miles across extreme northeast Polk, extreme southeast Floyd, and into southern Bartow county before lifting southwest of Cartersville. The tornado had a maximum path width of 1/2 mile with maximum wind speeds estimated at 150 mph. EF3 damage was noted at three locations along the path of the tornado as it tracked across the three counties. The tornado made an approximate 3-mile track across far northern Polk county.||Within Polk county, four homes were destroyed, two sustained major damage, five had minor damage, and 5 others were minimally impacted. All of these were in the far north central and northeast part of the county between Georgia Highway 101 and the Floyd county line where Bon Loop Road intersects the Floyd county line. One fatality and one injury occurred on Bon Loop Road where a home was destroyed. In addition, several county outbuildings, barns, shops, vehicles, one motor home, one travel trailer, one dog kennel business, several fences were heavily damaged. Several livestock were either injured or killed. Hundreds of trees and power lines were down in the area, including several high tension power lines support structures, which were heavily damaged.

A ground and aerial storm survey conducted by the National Weather Service Forecast Office in Peachtree City Georgia in cooperation with the Georgia State Patrol confirmed that the EF3 tornado, that first touched down in extreme north central Polk county just east of Seney, continued on an east-northeastward track across extreme southeast Floyd county. Approximately three miles of the 16-mile long path of this tornado was within Floyd county. The maximum path was once again estimated to be approximately 1/2 mile. Despite the relatively short time frame and small area of the county affected, considerable damage was inflicted to the far southeast part of the county. A home was destroyed on Old Wax Road, resulting in additional fatality and injury. Dozens of trees and several power lines were also down in this part of the county.||Overall damage consisted of 20 homes, 10 of which were destroyed, and 10 with minor damage.

A storm survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia in cooperation with the Georgia State Patrol confirmed that the EF3 tornado, that originated in Polk county just east of Seney, and continued across extreme southeast Floyd county, continued into southern Bartow county. The tornado entered the county about 3 1/4 miles west-northwest of Taylorsville and finally lifted about four miles southwest of Cartersville. The tornado tracked approximately 11 miles across southern Bartow county. While no deaths or injuries were reported from the tornado in Bartow county, several mobile homes were heavily damaged and hundreds of trees and several high voltage power transmission lines were knocked down and there was damage to the Georgia Power Plant on Georgia Highway 113. In addition, the Taylorsville Elementary School sustained significant damage.||Several homes sustained roof damage along Popum Road just north of Taylorsville, a number of trees were down along Euharlee Road, and several bulidings, a number of trees, and several street signs were down in the area of Woodland High School about three miles southwest of Cartersville. All together, there were approximately 55 homes damaged, six of which were destroyed, and 30 homes with minor damage. Two schools, as noted above Taylorsville Elementary and Woodland High School suffered heavy damage. Some Georgia Power high transmission towers were also down.

The deaths

2 direct deaths are recorded for this tornado, each with what Storm Data knows of it.

AgeSexWhereKind
Permanent HomeDirect
71MPermanent HomeDirect

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 12:28 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Mar 15, 10:48 AM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 15, 10:48 AM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1048 AM EDT SAT MAR 15 2008

.UPDATE...

ANTICIPATING SPC TO ISSUE A TORNADO WATCH FOR PORTIONS OF GA BY
NOON. DO NOT KNOW THE EXACT TIMING OF THE WATCH AT THIS TIME.
WILL UPDATE ZONES AND OTHER FORECASTS AT THE TIME OF WATCH
ISSUANCE.

PREV DISCUSSION... /ISSUED 307 AM EDT SAT MAR 15 2008/

SHORT TERM /TODAY THROUGH MONDAY/...
PRIMARY CONCERN IS EXTENT...MAGNITUDE AND TIMING OF SEVERE
WEATHER TODAY. COMPLEX OF STORMS CURRENTLY LOCATED OVER
WESTCENTRAL AL MOVING QUICKLY EAST. LINEAR EXTRAPOLATION PUTS
COMPLEX INTO WRN GA BETWEEN 5 AND 6AM. EXPECT STORMS TO PROGRESS
EAST WHILE ONLY WEAKENING IN INTENSITY SLIGHTLY. PRIMARY THREAT
THIS MORNING WILL BE DAMAGING WINDS. AFTER LINE OF STORMS MOVES
EAST ACROSS AREAS NORTH OF COLUMBUS TO SANDERSVILLE LINE...DRY
SLOT SHOULD PUSH INTO SRN PART OF CWA FROM THE WEST WITH TEMPS
WARMING INTO THE 70S AND LOW 80S IN SW ZONES. BIG QUESTION IS
WHERE WILL WARM FRONT SET UP AND HOW WILL STORM COMPLEX AFFECT
ENVIRONMENT. INITIAL THOUGHTS ARE THAT STORM COMPLEX WILL ENHANCE
COLD POOL NORTH OF WARM FRONT AND WARM FRONT MAY BE A LITTLE
FURTHER SOUTH AND LINGER IN CWA LONGER THAN MODELS INDICATING.
ISOLATED SUPERCELLS SHOULD DEVELOP IN WARM SECTOR SOUTH OF WARM
FRONT AND ANY CELLS WHICH APPROACH BOUNDARY WILL HAVE AMPLE
VERTICAL WIND SHEAR FOR STRONG MESOCYCLONES AND TORNADOES.
INSTABILITY IN THE WARM SECTOR MORE THAN SUFFICIENT FOR SUPERCELLS
.MLCAPE STILL PROGGED BY GFS AND WRF AROUND 1300-1800 J/KG. EVEN
IN WARM SECTOR WITH SW SFC WINDS...GFS PROGS 0-1KM SRH OF 125-200
M2/S2...SUFFICIENT IN ITSELF FOR SUPERCELLS. ANY BAROCLINIC
ZONES/BOUNDARIES WILL JUST ENHANCE THIS. IF SFC LOW DEEPENS MORE
THAN PROGGED IN THE AFTERNOON...ISOALLOBARIC FORCING WILL ALSO
BACK SFC WINDS FURTHER ENHANCING ENVIRONMENTAL HELICITY. ONLY
HOPES FOR REDUCING THREAT OF SUPERCELLS AND TORNADOES WOULD BE IF
COMPLEX BECOMES LARGER AND STRONGER THAN EXPECTED OR SLOWS DOWN
.STABILIZING MUCH OF CWA FOR MOST OF THE DAY. ANOTHER HOPE IS
THAT MIXING IN WARM SECTOR WILL BE STRONGER THAN EXPECTED AND VEER
SFC WINDS TO SW OR W... MINIMIZING VERTICAL WIND SHEAR AND
CONVERGENCE AHEAD OF COLD FRONT. WILL NEED TO MONITOR EVOLUTION OF
STORMS AND MESOSCALE ENVIRONMENT CLOSELY.

SYSTEM WILL PUSH OUT QUICKLY TONIGHT...ENDING BY 00Z IN SW 1/2 AND
06Z IN NE 1/2. WINDS SHOULD REMAIN BELOW ADVISORY CRITERIA. NO
SIGNIFICANT COOLING EXPECTED AS GENERAL PATTERN REMAINS ZONAL
THROUGH MONDAY WHEN HIGH AMPLITUDE UPPER LOW DEVELOPS OVER SW
U.S.

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
UPPER LOW PROGGED BY GFS AND ECMWF TO MOVE INTO THE SRN PLAINS
TUES AND MS VALLEY WED...HOWEVER GFS KEEPS SYSTEM MUCH MORE
INTENSE THAN ECMWF. SHOULD SEE ANOTHER ROUND OF TSRA ON WED SO
HAVE KEPT THIS GOING. INITIAL PROGS SHOW LIMITED INSTABILITY WITH
THIS SYSTEM...LETS HOPE IT STAYS THAT WAY.

SNELSON

AVIATION...
LOOKS LIKE A RATHER ACTIVE AVIATION WEATHER DAY ACROSS NORTH AND
CENTRAL GEORGIA. SHOWERS AND THUNDERSTORMS ACROSS AL WILL MOVE
ACROSS THE ATL AREA BY 10-12Z. MOSTLY LARGE HAIL AND GUSTY WINDS
ASSOCIATED WITH THESE THUNDERSTORMS. THEY SHOULD BE EAST OF THE TAF
SITES BY 14-16Z. THERE WILL BE ANOTHER SHOT OF THUNDERSTORMS AS
CONVECTIVE REDEVELOPMENT BEGINS THIS AFTERNOON THROUGH TONIGHT.
WINDS THIS MORNING MAINLY OUT OF THE SE AND VERY LIGHT BUT LOOKING
FOR WINDS TO INCREASE LATER TODAY OUT OF THE SW 06-12KT. WITH VERY
LIGHT TO CALM WINDS THIS MORNING FOG HAS DEVELOPED ACROSS THE AREA.
IT IS TAKING VSBYS DOWN TO 1SM OR EVEN LOWER BUT WITH THUNDERSTORMS
MOVING IN SHOULD SEE FOG DISSIPATE SHORTLY. LOW CEILINGS THIS
MORNING WITH FOG BUT THINGS SHOULD IMPROVE BY DAYBREAK WITH
THUNDERSTORMS MOVING IN BUT STILL LOOKING FOR CEILINGS IN THE 2000
TO 3000FT RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          66  46  71  40  66 /  60  30   0   5   5
ATLANTA         69  44  68  42  67 /  60  20   0   5   5
BLAIRSVILLE     62  38  63  37  62 /  80  30   0   5   5
CARTERSVILLE    68  44  65  37  68 /  70  20   0   5   5
COLUMBUS        79  51  74  45  74 /  30  10   0   5   5
GAINESVILLE     62  46  67  40  65 /  70  30   0   5   5
MACON           78  47  76  41  70 /  30  20   0   5   5
ROME            70  44  65  39  68 /  70  20   0   5   5
PEACHTREE CITY  73  46  69  38  68 /  50  10   0   5   5
VIDALIA         76  49  75  41  69 /  20  20   0   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Mar 15, 12:19 PM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1219 PM EDT SAT MAR 15 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161230-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1219 PM EDT SAT MAR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL
GEORGIA TODAY AND THIS EVENING.

.SYNOPSIS...
A COMPLEX OF STORMS MOVED FROM EASTERN ALABAMA THIS MORNING...AND
WAS MOVING ACROSS NORTH GEORGIA AT MID DAY. THESE STORMS WERE ASSOCIATED
WITH AN UPPER LOW PRESSURE SYSTEM THAT WILL BE MOVING INTO THE
OHIO VALLEY THIS AFTERNOON. .

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. AN
ISOLATED TORNADO IS POSSIBLE. THE BEST PLACE FOR SEVERE STORMS TO
DEVELOP WILL BE ALONG AND NORTH OF A COLUMBUS TO MACON LINE THIS
AFTERNOON AND EVENING.

.DISCUSSION...
A COMPLEX STORM SYSTEM WAS MOVING THROUGH THE TENNESSEE AND OHIO
VALLEY REGION THIS AFTERNOON. WARM AIR WAS SURGING NORTHWARD INTO
THIS SYSTEM. ALSO...THERE WAS STRONG WIND SHEAR THROUGH THE
ATMOSPHERE WHICH WOULD ENHANCE THUNDERSTORM DEVELOPMENT. LIFTED
INDEX AND CAPE VALUES FAVORED SEVERE THUNDERSTORM DEVELOPMENT
DURING THE AFTERNOON...AND AN ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER EXPECTED SUNDAY THROUGH TUESDAY. THERE IS
ANOTHER CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER
THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Mar 15, 7:18 AM EDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
718 AM EDT SAT MAR 15 2008

GAZ025-027-035>038-151200-
718 AM EDT SAT MAR 15 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN OCONEE...
OGLETHORPE...CLARKE...BARROW...MADISON AND JACKSON COUNTIES UNTIL 800
AM EDT...

AT 717 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM ARCADE TO FARMINGTON...MOVING EAST AT 45
MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS OCONEE...OGLETHORPE...CLARKE...BARROW...
MADISON AND JACKSON COUNTIES...INCLUDING THE CITIES OF FARMINGTON...
EASTVILLE...NORTH HIGH SHOALS...BOGART...BISHOP...ARCADE...
WHITEHALL...WATKINSVILLE...ATHENS...NICHOLSON...CENTER...GAINES
SCHOOL...WINTERVILLE...HULL AND ARNOLDSVILLE. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Mar 15, 10:20 AM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1020 AM EDT SAT MAR 15 2008

GAZ001-002-011-151500-
1020 AM EDT SAT MAR 15 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
CHATTOOGA...DADE AND WALKER COUNTIES UNTIL 1100 AM EDT...

AT 917 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 17 MILES WEST OF TRENTON TO 22 MILES
SOUTHWEST OF CLOUDLAND...MOVING EAST AT 45 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
CHATTOOGA...DADE AND WALKER COUNTIES THROUGH 1100 AM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE RISING FAWN...NEW
ENGLAND...CLOUDLAND STATE PARK...CEDAR GROVE...TRENTON...DAVIS
CROSSROADS...CLOUDLAND...MENLO...WILDWOOD...SUBLIGNA...HINKLES...HIGH
POINT...LOOKOUT MOUNTAIN...CHATTANOOGA VALLEY AND LYERLY. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Mar 15, 10:56 AM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1056 AM EDT SAT MAR 15 2008

GAZ001>005-011-012-019-151545-
1056 AM EDT SAT MAR 15 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
FLOYD...CHATTOOGA...GORDON...DADE...WALKER...WHITFIELD...CATOOSA AND
MURRAY COUNTIES UNTIL 1145 AM EDT...

AT 1055 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM ROSSVILLE TO JAMES H. FLOYD STATE PARK...
MOVING EAST AT 50 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS FLOYD...CHATTOOGA...GORDON...DADE...WALKER...WHITFIELD...
CATOOSA AND MURRAY COUNTIES THROUGH 1145 AM EDT. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE WILDWOOD...SUBLIGNA...ROCK SPRING...
NEW ENGLAND...NAOMI...JAMES H. FLOYD STATE PARK...HOLLAND...
HINKLES...HIGH POINT...DAVIS CROSSROADS...CLOUDLAND STATE PARK...
CHATTOOGAVILLE...CEDAR GROVE...BERRYTON AND TRION. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Mar 15, 11:28 AM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1128 AM EDT SAT MAR 15 2008

GAZ019-020-030-041-151600-
1128 AM EDT SAT MAR 15 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
HARALSON...POLK...BARTOW AND FLOYD COUNTIES UNTIL NOON EDT...

AT 1025 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES WEST OF COOSA TO 21 MILES WEST OF
ESOM HILL...MOVING EAST AT 55 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS
HARALSON...POLK...BARTOW AND FLOYD COUNTIES THROUGH NOON EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE COOSA...ETNA...ESOM
HILL...CAVE SPRING...ROME...LINDALE...CEDARTOWN...PINSON...SHANNON...
FISH CREEK...FELTON...VAN WERT...TAYLORSVILLE...ROCKMART AND
ADAIRSVILLE.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Mar 15, 11:44 AM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1144 AM EDT SAT MAR 15 2008

GAZ005-011-012-019-151615-
1144 AM EDT SAT MAR 15 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
FLOYD...CHATTOOGA...GORDON AND MURRAY COUNTIES UNTIL 1215 PM EDT...

AT 1142 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SUMMERVILLE...MOVING EAST AT 50 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
FLOYD...CHATTOOGA...GORDON AND MURRAY COUNTIES THROUGH 1215 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE TIDINGS...
SUBLIGNA...JAMES H. FLOYD STATE PARK...TRION...SUMMERVILLE...EVERETT
SPRINGS...OOSTANAULA...SUGAR VALLEY...CALHOUN...RESACA...
NICKELSVILLE...REDBUD...HOLLEY AND AUDUBON. BRIEF HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS.
Local storm report, Mar 15, 12:23 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1223 PM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     FUNNEL CLOUD     3 NE CEDARTOWN          34.05N 85.22W
03/15/2008                   POLK               GA   EMERGENCY MNGR

            FUNNEL CLOUD OBSERVED BY POLICE MOVING DUE EAST FROM THE
            LAKE CITY AREA.

&&

GRIFFITH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 12:00Z

4.4 hours before the tornado, 93 km from the path. March 15, 2008.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 33 joules per kilogram, CIN -342, lifted condensation level 1103 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-03-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 196 square meters per square second, 0 to 6 km bulk shear 68 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-342 J/kg
Surface CAPE
19 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
68 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 00:00Z

7.6 hours after it, 93 km from the path. March 16, 2008.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 360 joules per kilogram, CIN -71, lifted condensation level 1213 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-03-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 106 square meters per square second, 0 to 6 km bulk shear 67 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-71 J/kg
Surface CAPE
579 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
67 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The surface observations

Cartersville Airport (VPC), 12 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Atlanta radar (KFFC), 91 km away, was scanning. The volume nearest the touchdown began at 16:24 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of March 15, 2008

46 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 159:47 AM CDTEF2Blount, AL6.0675$960,000
March 1510:50 AM CDTEF2Cherokee, AL3.650$75,000
March 152:44 PM EDTEF0Franklin, GA3.220
March 153:43 PM EDTEF0Abbeville, SC0.520
March 154:10 PM EDTEF0Fairfield, SC4.680
March 154:19 PM EDTEF2Elbert, GA8.0100$100,000
March 154:20 PM EDTEF1Kershaw, SC19.680
March 154:25 PM EDTEF3Newberry, SC27.51,3202$10,000
March 154:28 PM EDTEF0Lincoln, GA1.1110
March 154:30 PM EDTEF2Kershaw, SC23.0660
March 154:34 PM EDTEF1McCormick, SC11.5440
March 154:47 PM EDTEF1Chesterfield, SC7.0110$25,000
March 155:02 PM EDTEF2McCormick, SC32.7660
March 155:22 PM EDTEF2Kershaw, SC6.91,2302
March 155:33 PM EDTEF0Kershaw, SC0.5100
March 155:37 PM EDTEF0Aiken, SC0.5100
March 155:41 PM EDTEF2Lexington, SC8.3440
March 155:43 PM EDTEF1Richland, SC3.7660
March 155:48 PM EDTEF0McDuffie, GA4.6110
March 155:48 PM EDTEF0Dillon, SC1.475$50,000
March 155:53 PM EDTEF1Columbia, GA5.34402$140,000
March 156:10 PM EDTEF2Calhoun, SC24.4440
March 156:11 PM EDTEF0Edgefield, SC3.7220
March 156:15 PM EDTEF0Butts, GA4.4100$150,000
March 156:15 PM EDTEF2Jefferson, GA22.1880$500,000
March 156:16 PM EDTEF0Columbus, NC0.010
March 156:18 PM EDTEF2Aiken, SC25.51,760
March 156:25 PM EDTEF1Florence, SC13.41003$605,000
March 156:52 PM EDTEF2Lee, SC14.1440
March 156:54 PM EDTEF0Barnwell, SC0.6100
March 156:58 PM EDTEF1Clarendon, SC8.6220
March 157:05 PM EDTEF1Burke, GA15.2440$100,000
March 157:05 PM EDTEF1Bamberg, SC2.0220
March 157:12 PM EDTEF2Allendale, SC18.01,320$2.3 million
March 157:13 PM EDTEF0Horry, SC0.325$5,000
March 157:17 PM EDTEF1Williamsburg, SC2.575
March 157:25 PM EDTEF1Bamberg, SC3.8660
March 157:29 PM EDTEF3Orangeburg, SC10.11,320
March 157:36 PM EDTEF1Williamsburg, SC4.075$200,000
March 157:54 PM EDTEF0Georgetown, SC0.020
March 157:56 PM EDTEF1Pender, NC2.0100$2.0 million
March 158:08 PM EDTEF1Dorchester, SC2.240$218,000
March 158:25 PM EDTEF1Berkeley, SC0.61807$150,000
March 158:36 PM EDTEF1Berkeley, SC1.2135$200,000
March 159:34 PM EDTEF2Effingham, GA7.04405$1.5 million
March 159:44 PM EDTEF2Effingham, GA0.5100$3.0 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.